COVID 19 TESTING REGISTRATION - QUICK LINK  Read More »

×
Important: If you are experiencing an emergency, please call 911

Signs of an Overdose

If you or someone you know is experiencing an overdose, call 9-1-1 immediately.

Unknown opioids may consist of multiple substances in varying amounts and strengths. Many illicit drugs are now laced with fentanyl or other stronger opioids. Despite the presence of illicit drugs, many overdose fatalities involve legal, prescription-opioid medications.

Common opioids include:

  • Heroin
  • Morphine
  • Fentanyl
  • Carfentanil
  • Codeine
  • Tramadol
  • Oxycodone
  • Hydrocodone
  • Methadone
  • Buprenorphine

Signs and Symptoms of an Overdose

You can identify an opioid overdose by a combination of three symptoms known as the Opioid Triad. The triad consists of:

  • Pinpoint pupils
  • Unconsciousness
  • Respiratory depression

Additional signs and symptoms of an opioid overdose include:

  • Unresponsiveness
  • Awake, but unable to talk
  • Body is very limp
  • Face is pale or clammy
  • Blue lips, fingernails, and skin
  • For lighter skinned people, the skin tone turns bluish purple; for darker skinned people, the skin tone turns grayish or ashen
  • Breathing is very slow and shallow, irregular or has stopped
  • Pulse is slow, erratic or not there at all
  • Choking sounds or a snore-like gurgling noise (sometimes called the “death-rattle”)
  • Vomiting

Steps to take for opioid overdose victims

Steps to Take for Opioid Overdose Victims

  1. Call 911 immediately.

    Call 911 immediately, report a drug overdose, and give the street address and location of the victim. If there are other persons available, send someone to wait in the street for the ambulance and guide the emergency medical technicians to the victim.

  2. Try to rouse the victim.

    Try to rouse the victim by speaking loudly, pinching, or rubbing your knuckles vigorously up and down the sternum (the bony part in the middle of the chest).

  3. Make sure the victim is breathing.

    Make sure the victim is breathing. If not, administer rescue breathing (mouth-to-mouth) by pinching the victim’s nose shut and blowing into the mouth. Lay the victim on their side after they have resumed breathing on their own.

  4. Administer Naloxone.

    Administer an opioid antagonist, such as Naloxone (Narcan), if you have it and know how to use it.

  5. Stay with the victim.

    Stay with the victim until help arrives, and act quickly to administer rescue breathing if they stop breathing. Encourage the victim to cooperate with the ambulance crew.

For additional information, please visit the Georgia Department of Public Health’s Emergency Help for Opioid Overdoses.

Prevention

There are several steps you can take to help prevent opioid misuse and addiction:

  • Never take more than the prescribed dose and always follow prescribed directions. If you miss a dose, do not take a double dose to catch up.
  • Do not combine opioids with alcohol.
  • Do not combine opioids with other medications or drugs without your doctor’s approval.
  • Stop taking opioid medications as soon as your doctor agrees they are no longer needed.
  • Always follow the prescribed directions.
  • When taking liquid doses, use an accurate measuring device and measure out only the prescribed amount.
  • Use the medication only in the form in which it was prescribed.
  • Never use another person’s prescription or share your prescription with others.
  • Do not drive a car or operate heavy machinery.

For additional information, please visit the Georgia Department of Public Health’s Information for Individuals and Families.